Alert archive / Hawaii / Wind Advisories in 2011

Wind Advisory 14, NWS Honolulu, HI

April 8, 2011Hawaii County, Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Apr 8, 2011, 3:42 AM HST for Hawaii County, Kalawao County, Hawaii. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Apr 8, 2011, 3:42 AM HST (13:42 UTC)
Expired
Apr 9, 2011, 3:35 AM HST
In force
24 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 13:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2011-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 422 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2011-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
422 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
487 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

026 
WWHW70 PHFO 081342
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
342 AM HST FRI APR 8 2011

...WIND ADVISORY FOR THE SUMMITS OF HALEAKALA MAUNA KEA AND MAUNA
LOA IN EFFECT UNTIL THIS EVENING...

.AN UPPER LEVEL LOW PRESSURE SYSTEM JUST SOUTHWEST OF THE STATE
HAS BROUGHT STRONG SOUTHERLY WINDS TO THE SUMMITS OF MAUI AND BIG
ISLAND TODAY.

HIZ022-028-090245-
/O.NEW.PHFO.WI.Y.0014.110408T1342Z-110409T0400Z/
HALEAKALA SUMMIT-BIG ISLAND SUMMITS-
342 AM HST FRI APR 8 2011

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

WINDS WILL BE SOUTH TO SOUTHEAST 20 TO 35 MPH...WITH GUSTS UP TO
50 MPH TODAY ON THE SUMMITS OF HALEAKALA...MAUNA KEA AND MAUNA
LOA. WINDS ARE EXPECTED TO DECREASE BY THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
2 follow-up statements
023 
WWHW70 PHFO 090145
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
345 PM HST FRI APR 8 2011

HIZ022-028-091445-
/O.EXT.PHFO.WI.Y.0014.000000T0000Z-110409T1600Z/
HALEAKALA SUMMIT-BIG ISLAND SUMMITS-
345 PM HST FRI APR 8 2011

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST SATURDAY...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 AM HST SATURDAY. 

WINDS ATOP THE SUMMITS OF HALEAKALA...MAUNA KEA AND MAUNA LOA WILL 
BE FROM THE SOUTHEAST AT SPEEDS OF 25 TO 30 MPH...WITH GUSTS UP TO
40 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HARRISON
518 
WWHW70 PHFO 091335
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
335 AM HST SAT APR 9 2011

...WIND ADVISORY CANCELLED...

.A LOW ALOFT SOUTHWEST OF THE ISLANDS HAS WEAKENED. SOUTH WINDS
ASSOCIATED WITH THE LOW HAVE DIMINISHED.

HIZ022-028-091445-
/O.CAN.PHFO.WI.Y.0014.000000T0000Z-110409T1600Z/
HALEAKALA SUMMIT-BIG ISLAND SUMMITS-
335 AM HST SAT APR 9 2011

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE DIMINISHED BELOW THE ADVISORY LEVEL.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Apr 7, 8:30 PM HST, 7 hours 12 minutes earlier.

Area forecast discussion, Apr 7, 8:30 PM HST, 7 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST THU APR 7 2011

.SYNOPSIS...
A THREAT OF HEAVY SHOWERS AND THUNDERSTORMS CONTINUE OVER THE STATE
THROUGH EARLY FRIDAY MORNING AS A MOIST AND UNSTABLE AIR MASS
PERSISTS IN THE ISLAND VICINITY. MORE STABLE ATMOSPHERIC CONDITIONS
ARE EXPECTED THIS WEEKEND AS AN UPPER LOW SOUTHWEST OF KAUAI MOVES
WESTWARD AND WEAKENS. SHOWERY WEATHER WILL CONTINUE THROUGH SATURDAY
WHILE DRIER CONDITIONS ARE EXPECTED BY SUNDAY...WITH THE RETURN OF
TRADE WINDS AS WELL. WINDS WILL BECOME SOUTHEASTERLY BY MIDDLE OF
NEXT WEEK AS A SURFACE TROUGH DEEPENS WEST OF THE ISLANDS.

&&

.DISCUSSION...
ATMOSPHERIC CONDITIONS ARE STILL UNSTABLE AND MOIST IN THE ISLAND
VICINITY THIS EVENING...AS AREAS OF DEEP CONVECTION CONTINUE TO
DEVELOP AROUND THE STATE. MOST OF THE HEAVIER SHOWERS WERE
AFFECTING SOUTHEAST MAUI EARLIER THIS EVENING...PROMPTING THE
CONTINUATION OF THE FLOOD ADVISORY OVER THAT AREA. LATEST RADAR
DATA ALSO REVEAL A CLUSTER OF RAIN CLOUDS JUST SOUTH AND EAST OF
OAHU...AND THESE CLOUDS MAY BRING LOCALLY HEAVY RAIN TO SOUTHWEST AS
WELL AS NORTHEAST PORTION OF OAHU IN THE COMING HOURS. THE UPPER
LEVEL LOW THAT IS RESPONSIBLE FOR THE UNSETTLED WEATHER IS ABOUT
200 MILES SOUTHWEST OF KAUAI AND HAS SHOWED LITTLE MOVEMENT IN THE
PAST FEW HOURS. EXPECT THIS LOW TO LINGER NEAR THE ISLAND VICINITY
THROUGH TONIGHT INTO EARLY FRIDAY...KEEPING AIR MASS UNSTABLE. A
WEAK SURFACE TROUGH THAT IS ASSOCIATED WITH THIS UPPER LEVEL FEATURE
ALSO REMAINS WEST OF THE STATE...WITH MOIST SOUTHEASTERLY FLOW OVER
THE AREA. EXPECT UNSETTLED WEATHER TO AFFECT THE STATE THROUGH REST
OF TONIGHT INTO EARLY FRIDAY MORNING...WITH SPOTTY HEAVY SHOWERS AND
STILL A SLIGHT CHANCE OF THUNDERSTORMS.

THE UPPER LEVEL LOW IS STILL EXPECTED TO SLOWLY MOVE SOUTHWEST...
AWAY FROM THE ISLANDS FRIDAY AND WEAKENS. THIS WILL ALLOW A MORE
STABLE AIR MASS TO RETURN. ON THE OTHER HAND...LOW LEVEL SOUTHERLY
FLOW IS EXPECTED TO CONTINUE FRIDAY AND SATURDAY. HENCE WETTER
WEATHER WILL PROBABLY PREVAIL OVER THE ISLANDS THROUGH THE EARLY
PORTION OF THE WEEKEND...WITH CLOUDS AND SHOWERS AFFECTING
WINDWARD...MOUNTAIN AS WELL AS SOUTHEAST FACING SECTIONS OF THE
ISLANDS.

LATEST FORECAST CHARTS INDICATE DRIER AND MORE STABLE AIR WILL
MOVE OVER THE STATE SUNDAY INTO EARLY NEXT WEEK. THE ISLANDS MAY
SEE EAST WINDS WITH A SLIGHT SOUTHERLY COMPONENT...AS A SURFACE
TROUGH LINGERS FAR WEST OF THE ISLANDS. LOOKS LIKE TRADE WIND
WEATHER MAY RETURN TO THE STATE WITH USUAL CLOUDS AND SHOWERS
AFFECTING MAINLY OVER WINDWARD AND MOUNTAINS EARLY NEXT WEEK.

LONG RANGE FORECASTS MODELS STILL HAVE THE LINGER SURFACE TROUGH
DEEPENS WEST OF THE MAIN HAWAIIAN ISLANDS BY MIDDLE OF NEXT
WEEK...WITH A RETURN OF SOUTHEASTERLY WINDS OVER THE ISLANDS.

&&

.MARINE...
THE SHORT PERIOD NORTHEAST SWELL REMAINS HIGH ENOUGH TO BRING
ADVISORY LEVEL SURF FOR EAST FACING SHORES THROUGH FRIDAY. THIS
SWELL SHOULD DROP SLOWLY THROUGH THE WEEKEND. A SMALL CRAFT ADVISORY
WAS EXTENDED THROUGH TONIGHT FOR EASTERN ISLAND WINDWARD WATERS
TODAY DUE TO ELEVATED COMBINED SEAS AT OR ABOVE 10 FEET.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE THURSDAY NIGHT FOR ALL HAWAIIAN
ISLANDS.

HIGH SURF ADVISORY UNTIL 6 PM HST FRIDAY FOR EAST-FACING SHORES OF
ALL ISLANDS EXCEPT NIIHAU LANAI AND KAHOOLAWE.

WINTER STORM WARNING UNTIL 6 AM HST FRIDAY FOR BIG ISLAND SUMMITS.

SMALL CRAFT ADVISORY UNTIL 6 AM HST FRIDAY FOR KAUAI NORTHWEST
WATERS-KAUAI WINDWARD WATERS-OAHU WINDWARD WATERS-MAUI COUNTY
WINDWARD WATERS.

&&

HUI

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 4:37 PM HSTAreal Flood AdvisoryHFOKalawao5 hr
Apr 7, 9:30 PM HSTAreal Flood AdvisoryHFOKalawao2 hr
Apr 7, 10:24 PM HSTAreal Flood AdvisoryHFOHonolulu86 min
Apr 7, 10:39 PM HSTSpecial Marine WarningHFO104 min
Apr 7, 11:31 PM HSTAreal Flood AdvisoryHFOKalawao111 min
Apr 8, 5:36 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Apr 8, 10:04 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Apr 8, 1:05 PM HSTAreal Flood AdvisoryHFOKalawao3 hr

Nearby

Wind Advisories in Hawaii, 2011Every wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.